Alert archive / North Dakota / Ice Storm Warnings in 2011

Ice Storm Warning 1, NWS Bismarck, ND

March 22, 201114 counties in North Dakota

NWS Bismarck, ND issued this ice storm warning at Mar 22, 2011, 9:49 AM MDT for 14 counties in North Dakota. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 22, 2011, 9:49 AM MDT (15:49 UTC)
Expired
Mar 22, 2011, 3:22 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 92 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 10:20 AM MDTICE STORM 03 Ese Grassy Butte, NDICE ACCUMULATED ON WIRE 1/8 INCH. CHANGING TO ALL SNOW AT THIS TIME.
Mar 22, 10:39 AM MDTSNOW 1Scranton, NDRELAY BY EMERGENCY MANAGER AT BOWMAN
Mar 22, 11:15 AM MDTSNOW 5.5Marshall, NDARB OBSERVER
Mar 22, 11:54 AM MDTSNOW 2.67 Nw Taylor, NDSTILL HEAVY SNOW
Mar 22, 12:25 PM MDTSNOW 2.5Heart Butte Dam, NDSTILL SNOWING
Mar 22, 12:45 PM MDTHEAVY SNOW 87 Wsw Killdeer, NDSTILL SNOWING
Mar 22, 1:47 PM MDTBLIZZARDGrassy Butte, NDESTIMATED 3 INCHES SO FAR...WHITEOUT CONDITIONS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WWUS43 KBIS 221549
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1049 AM CDT TUE MAR 22 2011

...MAJOR WINTER STORM THROUGH WEDNESDAY...

.A POTENT STORM SYSTEM WILL IS PRODUCING SEVERE WINTER WEATHER 
CONDITIONS TODAY ACROSS WESTERN AND CENTRAL NORTH DAKOTA. EXPECT MAINLY
SNOW NORTH...WITH A MIX OF FREEZING RAIN...SLEET...AND SNOW
CENTRAL AND SOUTH...BEFORE A CHANGE OVER TO ALL SNOW THIS EVENING.
SNOW WILL BE HEAVY AT TIMES NORTH...WITH BLOWING SNOW DEVELOPING
AS AN EAST WIND GUSTS TO 40 MPH. NEAR BLIZZARD CONDITIONS ARE
EXPECTED AT TIMES THROUGH TONIGHT. IN ADDITION... SIGNIFICANT AMOUNTS OF
FREEZING RAIN AND SLEET ARE EXPECTED TODAY FROM WEST CENTRAL
THROUGH SOUTH CENTRAL NORTH DAKOTA. ICE AMOUNTS OF A QUARTER INCH
OR MORE ARE EXPECTED IN THESE AREAS...ON ROADS AND ELEVATED SURFACES. THE
COMBINATION OF FREEZING RAIN...SLEET...HEAVY SNOW...AND A STRONG
EAST WIND WILL LIKELY RESULT IN DOWNED POWER LINES AND TREE LIMBS
IN SOME LOCATIONS.

TOTAL SNOWFALL AMOUNTS WILL BE HEAVIEST FROM MINOT...TO
BOTTINEAU...RUGBY...CARRINGTON...AND HARVEY...WITH 12 TO
16 INCHES...LOCALLY HIGHER...EXPECTED. EXPECT 6 TO 12 INCHES FROM CROSBY
AND WILLISTON... TO GARRISON AND BISMARCK. FARTHER SOUTH...2 TO 6
INCHES OF SNOW IS EXPECTED.

IF YOU HAVE TRAVEL PLANS ACROSS NORTH DAKOTA TODAY THROUGH
WEDNESDAY...BE PREPARED FOR SEVERE WINTER WEATHER CONDITIONS.
DELAY TRAVEL UNTIL AFTER THE STORM HAS PASSED. IF YOU MUST
TRAVEL...MAKE SURE YOU HAVE A WINTER SURVIVAL KIT IN YOUR CAR...
AND LET OTHERS KNOW YOUR TRAVEL PLANS. PLEASE STAY TUNED TO YOUR
NATIONAL WEATHER SERVICE AND FAVORITE MEDIA SOURCE FOR UPDATES ON
THIS MAJOR STORM.

NDZ017-018-031>034-041-042-045>047-050-051-230000-
/O.UPG.KBIS.WW.Y.0053.000000T0000Z-110324T0000Z/
/O.NEW.KBIS.IS.W.0001.110322T1549Z-110323T0000Z/
/O.NEW.KBIS.WW.Y.0054.110323T0000Z-110324T0000Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-HETTINGER-GRANT-
SIOUX-EMMONS-LOGAN-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MANDAN...MOTT...ELGIN...FORT YATES...
LINTON...NAPOLEON...ASHLEY...OAKES
1049 AM CDT TUE MAR 22 2011 /949 AM MDT TUE MAR 22 2011/

...ICE STORM WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM CDT /6 PM MDT/
THIS EVENING TO 7 PM CDT /6 PM MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED AN ICE STORM
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING. A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED. THIS
WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN IS IN EFFECT
FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 7 PM CDT /6 PM MDT/
WEDNESDAY. 

* EXPECT A WINTRY MIX OF PRECIPITATION TODAY. ICE AMOUNTS AROUND A
  QUARTER INCH OR MORE ARE EXPECTED. PRECIPITATION WILL CHANGE TO
  ALL SNOW THIS AFTERNOON AND TONIGHT AND CONTINUE ON WEDNESDAY.
  TOTAL SNOWFALL AMOUNTS OF 2 TO 6 INCHES ARE EXPECTED.

* EXPECT EXTREMELY HAZARDOUS ROAD CONDITIONS THROUGH THE PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

&&

$$

NDZ040-043-044-230000-
/O.NEW.KBIS.IS.W.0001.110322T1549Z-110323T0000Z/
/O.NEW.KBIS.WW.Y.0054.110323T0000Z-110324T0000Z/
SLOPE-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...MARMARTH...BOWMAN...HETTINGER
949 AM MDT TUE MAR 22 2011

...ICE STORM WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
6 PM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED AN ICE STORM
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING. A
WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED. THIS WINTER WEATHER
ADVISORY FOR SNOW AND FREEZING RAIN IS IN EFFECT FROM 6 PM THIS
EVENING TO 6 PM MDT WEDNESDAY.

* EXPECT A WINTRY MIX OF PRECIPITATION TODAY. ICE AMOUNTS AROUND A
  QUARTER INCH OR MORE ARE EXPECTED. PRECIPITATION WILL CHANGE TO
  ALL SNOW TONIGHT AND CONTINUE ON WEDNESDAY. TOTAL SNOWFALL
  AMOUNTS OF 2 TO 6 INCHES ARE EXPECTED.

* EXPECT EXTREMELY HAZARDOUS ROAD CONDITIONS THROUGH THE PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

&&

$$

NDZ001>005-009>013-019>023-025-035>037-048-230000-
/O.CON.KBIS.WS.W.0003.000000T0000Z-110324T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
BURLEIGH-KIDDER-STUTSMAN-LA MOURE-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...HARVEY...
CARRINGTON...BISMARCK...STEELE...JAMESTOWN...EDGELEY
1049 AM CDT TUE MAR 22 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT
WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT
WEDNESDAY. 

* A WINTRY MIX OF FREEZING RAIN...SLEET..AND SNOW WILL CONTINUE
  TODAY. PRECIPITATION WILL CHANGE TO ALL SNOW THROUGH THIS
  AFTERNOON... BECOMING HEAVY AT TIMES THROUGH TUESDAY NIGHT.
  MODERATE SNOW WILL CONTINUE INTO WEDNESDAY. FREEZING RAIN AND
  SLEET...MAINLY FROM THE WATFORD CITY AREA...THROUGH
  GARRISON...BISMARCK...AND JAMESTOWN...WILL ALSO STRESS POWER
  LINES AND TREE LIMBS.

* TRAVEL WILL BECOME EXTREMELY HAZARDOUS DUE TO THE FREEZING
  RAIN...SLEET AND SNOW.

* WINDS WILL GUST AT TIMES TO 40 MPH CAUSING AREAS OF BLOWING SNOW
  AND NEAR BLIZZARD CONDITIONS AT TIMES THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
EXPECTED.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

JV/KINNEY
2 follow-up statements
478 
WWUS43 KBIS 221754
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1254 PM CDT TUE MAR 22 2011

...BLIZZARD CONDITIONS NORTH WITH SNOW AND ICE SOUTH...

.SEVERE WINTER WEATHER TODAY AND TONIGHT ACROSS NORTH DAKOTA. EXPECT
SNOW NORTH...WITH A MIX OF FREEZING RAIN...SLEET...AND SNOW
CENTRAL AND SOUTH...BEFORE A CHANGE OVER TO ALL SNOW THIS EVENING.
SNOW WILL BE HEAVY AT TIMES NORTH...WITH BLOWING SNOW AND
WIDESPREAD BLIZZARD CONDITIONS THROUGH TONIGHT. IN ADDITION...
SIGNIFICANT AMOUNTS OF FREEZING RAIN AND SLEET ARE EXPECTED TODAY
ACROSS SOUTHERN NORTH DAKOTA. ICE AMOUNTS OF A QUARTER INCH OR
MORE ARE EXPECTED IN THESE AREAS...ON ROADS AND ELEVATED SURFACES.
THE COMBINATION OF FREEZING RAIN...SLEET... HEAVY SNOW...AND A
STRONG EAST WIND WILL LIKELY RESULT IN DOWNED POWER LINES AND TREE
LIMBS...AND POWER OUTAGES IN SOME LOCATIONS.

TOTAL SNOWFALL AMOUNTS WILL BE HEAVIEST FROM MINOT...TO
BOTTINEAU...RUGBY...CARRINGTON...AND HARVEY...WITH 12 TO
16 INCHES...LOCALLY HIGHER...EXPECTED. FROM CROSBY AND
WILLISTON... TO GARRISON AND BISMARCK...EXPECT 6 TO 12 INCHES. FARTHER 
SOUTH...2 TO 6 INCHES OF SNOW IS EXPECTED.

TRAVEL WILL BECOME EXTREMELY DANGEROUS AND DIFFICULT...IF NOT
IMPOSSIBLE...ACROSS NORTHERN NORTH DAKOTA THROUGH THIS EVENING.
PLEASE STAY TUNED TO YOUR NATIONAL WEATHER SERVICE AND FAVORITE
MEDIA SOURCE FOR UPDATES ON THIS MAJOR STORM.

NDZ017-018-230200-
/O.CAN.KBIS.IS.W.0001.000000T0000Z-110323T0000Z/
/O.UPG.KBIS.WW.Y.0054.110323T0000Z-110324T0000Z/
/O.NEW.KBIS.BZ.W.0009.110322T1754Z-110324T0000Z/
MCKENZIE-DUNN-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER
1254 PM CDT TUE MAR 22 2011

...BLIZZARD WARNING IN EFFECT UNTIL 7 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT WEDNESDAY. THIS
BLIZZARD WARNING REPLACES THE WINTER STORM WARNING AND WINTER
WEATHER ADVISORY PREVIOUSLY IN EFFECT.

* EXPECT SNOW...HEAVY AT TIMES...THIS AFTERNOON AND TONIGHT. TOTAL
  SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE EXPECTED.

* AN EAST WIND GUSTING OVER 40 MILES...COMBINED WITH HEAVY
  SNOW...WILL REDUCE VISIBILITIES BELOW A QUARTER MILE THROUGH
  THIS EVENING.

* TRAVEL IS EXTREMELY HAZARDOUS...IF NOT IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

NDZ001>005-009>013-019-021>023-025-230200-
/O.CAN.KBIS.WS.W.0003.000000T0000Z-110324T0000Z/
/O.NEW.KBIS.BZ.W.0009.110322T1754Z-110324T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...BEULAH...HAZEN...GARRISON...MCCLUSKY...HARVEY...
CARRINGTON
1254 PM CDT TUE MAR 22 2011

...BLIZZARD WARNING IN EFFECT UNTIL 7 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT WEDNESDAY. THIS
BLIZZARD WARNING REPLACES THE WINTER STORM WARNING PREVIOUSLY IN EFFECT.

* EXPECT SNOW...HEAVY AT TIMES...THIS AFTERNOON AND TONIGHT. TOTAL
  SNOWFALL AMOUNTS OF 10 TO 18 INCHES ARE EXPECTED THROUGH
  WEDNESDAY MORNING.

* AN EAST WIND GUSTING OVER 40 MILES...COMBINED WITH HEAVY
  SNOW...WILL REDUCE VISIBILITIES BELOW A QUARTER MILE AT LEAST THROUGH
  THIS EVENING.

* TRAVEL IS...OR WILL BECOME...EXTREMELY HAZARDOUS...IF NOT
  IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

NDZ031>034-040>047-050-051-230200-
/O.CON.KBIS.IS.W.0001.000000T0000Z-110323T0000Z/
/O.CON.KBIS.WW.Y.0054.110323T0000Z-110324T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MANDAN...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...
LINTON...NAPOLEON...ASHLEY...OAKES
1254 PM CDT TUE MAR 22 2011 /1154 AM MDT TUE MAR 22 2011/

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM CDT /6 PM
MDT/ THIS EVENING TO 7 PM CDT /6 PM MDT/ WEDNESDAY...

AN ICE STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM
7 PM CDT /6 PM MDT/ THIS EVENING TO 7 PM CDT /6 PM MDT/
WEDNESDAY. 

* EXPECT A WINTRY MIX OF PRECIPITATION TODAY. ICE AMOUNTS AROUND 
  A QUARTER INCH OR MORE ARE EXPECTED. PRECIPITATION WILL CHANGE 
  TO ALL SNOW THIS AFTERNOON AND TONIGHT AND CONTINUE ON 
  WEDNESDAY. TOTAL SNOWFALL AMOUNTS OF 2 TO 6 INCHES ARE 
  EXPECTED. 

* EXPECT EXTREMELY HAZARDOUS ROAD CONDITIONS THROUGH THE PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS
WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY
DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL
LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT
ADD TO THE DANGER.

&&

$$

NDZ020-035>037-048-230200-
/O.CON.KBIS.WS.W.0003.000000T0000Z-110324T0000Z/
OLIVER-BURLEIGH-KIDDER-STUTSMAN-LA MOURE-
INCLUDING THE CITIES OF...CENTER...BISMARCK...STEELE...
JAMESTOWN...EDGELEY
1254 PM CDT TUE MAR 22 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT
WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT
WEDNESDAY. 

* A WINTRY MIX OF FREEZING RAIN...SLEET..AND SNOW WILL CONTINUE 
  TODAY. PRECIPITATION WILL CHANGE TO ALL SNOW THROUGH THIS 
  AFTERNOON... BECOMING HEAVY AT TIMES THROUGH TUESDAY NIGHT. 
  MODERATE SNOW WILL CONTINUE INTO WEDNESDAY. FREEZING RAIN AND 
  SLEET...MAINLY FROM THE WATFORD CITY AREA...THROUGH GARRISON...
   BISMARCK...AND JAMESTOWN...WILL ALSO STRESS POWER LINES AND 
  TREE LIMBS. 

* TRAVEL WILL BECOME EXTREMELY HAZARDOUS DUE TO THE FREEZING 
  RAIN...SLEET AND SNOW. 

* WINDS WILL GUST AT TIMES TO 40 MPH CAUSING AREAS OF BLOWING 
  SNOW AND NEAR BLIZZARD CONDITIONS AT TIMES THROUGH TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
EXPECTED.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

KINNEY
743 
WWUS43 KBIS 222122
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT TUE MAR 22 2011

...MAJOR EARLY SPRING STORM CONTINUES...

.SEVERE WINTER WEATHER WILL CONTINUE TONIGHT ACROSS NORTH DAKOTA.
EXPECT SNOW...HEAVY AT TIMES...NORTH AND CENTRAL. BLOWING SNOW IS
CREATING WIDESPREAD BLIZZARD CONDITIONS WITH NEAR ZERO VISIBILITIES.
ACROSS THE SOUTH CENTRAL AND SOUTHEAST COUNTIES...EXPECT A MIX OF
FREEZING RAIN...SLEET...AND SNOW THROUGH EARLY EVENING...BEFORE A
CHANGE OVER TO ALL SNOW. SOME THUNDERSTORMS ARE ALSO OCCURRING
SOUTH...WHICH WILL ENHANCE THE INTENSITY OF SNOW AND SLEET.  THE
COMBINATION OF FREEZING RAIN...SLEET...HEAVY SNOW...AND A STRONG
EAST WIND IS STRESSING POWER LINES AND TREE LIMBS...AND POWER
OUTAGES HAVE BEEN REPORTED IN SOME LOCATIONS.

EXPECT TOTAL SNOWFALL AMOUNTS OF 12 TO 18 INCHES...FROM WATFORD
CITY...THROUGH MINOT AND RUGBY...TO GARRISON AND JAMESTOWN. TOTAL
AMOUNTS OF 6 TO 12 INCHES ARE EXPECTED FROM WILLISTON...TO
DICKINSON AND MOTT...AND EAST THROUGH LINTON AND ELLENDALE.

TRAVEL IS...OR WILL BECOME...EXTREMELY DANGEROUS AND DIFFICULT IF
NOT IMPOSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH
THIS EVENING. PLEASE STAY TUNED TO YOUR NATIONAL WEATHER SERVICE
AND FAVORITE MEDIA SOURCE FOR UPDATES ON THIS MAJOR STORM.

NDZ031>034-040>047-050-051-230530-
/O.CAN.KBIS.IS.W.0001.000000T0000Z-110323T0000Z/
/O.UPG.KBIS.WW.Y.0054.110323T0000Z-110324T0000Z/
/O.EXA.KBIS.WS.W.0003.000000T0000Z-110324T0000Z/
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MANDAN...
MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...
LINTON...NAPOLEON...ASHLEY...OAKES
422 PM CDT TUE MAR 22 2011 /322 PM MDT TUE MAR 22 2011/

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT
UNTIL 7 PM CDT /6 PM MDT/ WEDNESDAY. THIS WARNING REPLACES THE ICE
STORM WARNING AND WINTER WEATHER ADVISORY PREVIOUSLY IN EFFECT.

* EXPECT PERIODS OF HEAVY SNOW TONIGHT INTO WEDNESDAY...WITH TOTAL
  ACCUMULATIONS OF 6 TO 12 INCHES EXPECTED.

* EXPECT VISIBILITIES BELOW A QUARTER MILE AT TIMES...AND EXTREMELY
  HAZARDOUS ROAD CONDITIONS THROUGH THE PERIOD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

NDZ001>005-009>013-017>019-021>023-025-230530-
/O.CON.KBIS.BZ.W.0009.000000T0000Z-110324T0000Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...GARRISON...
MCCLUSKY...HARVEY...CARRINGTON
422 PM CDT TUE MAR 22 2011

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT WEDNESDAY. 

* EXPECT SNOW...HEAVY AT TIMES...TONIGHT INTO WEDNESDAY. TOTAL SNOWFALL
  AMOUNTS OF 12 TO 18 INCHES ARE EXPECTED.

* AN EAST WIND GUSTING OVER 40 MILES...COMBINED WITH HEAVY
  SNOW...IS CREATING BLIZZARD CONDITIONS WITH NEAR ZERO
  VISIBILITIES. THESE CONDITIONS WILL CONTINUE AT LEAST THROUGH
  THIS EVENING.

* TRAVEL IS EXTREMELY HAZARDOUS...IF NOT IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

NDZ020-035>037-048-230530-
/O.CON.KBIS.WS.W.0003.000000T0000Z-110324T0000Z/
OLIVER-BURLEIGH-KIDDER-STUTSMAN-LA MOURE-
INCLUDING THE CITIES OF...CENTER...BISMARCK...STEELE...
JAMESTOWN...EDGELEY
422 PM CDT TUE MAR 22 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT
WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT
WEDNESDAY. 

* EXPECT SNOW...HEAVY AT TIMES...TONIGHT INTO WEDNESDAY. TOTAL
  SNOWFALL AMOUNTS OF 12 TO 18 INCHES ARE EXPECTED.

* TRAVEL WILL BECOME EXTREMELY HAZARDOUS...IF NOT IMPOSSIBLE TONIGHT.

* WINDS WILL GUST AT TIMES TO 30 MPH CAUSING AREAS OF BLOWING SNOW
  AND REDUCED VISIBILITIES AT TIMES THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
EXPECTED.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

KINNEY

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this ice storm warning went out at Mar 22, 9:19 AM MDT, 30 minutes earlier.

Area forecast discussion, Mar 22, 9:19 AM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1019 AM CDT TUE MAR 22 2011

.UPDATE...
UPDATE TO UPGRADE WINTER WEATHER ADVISORY TO ICE STORM
WARNING...AND ADD FAR SOUTHWEST COUNTIES TO ICE STORM WARNING.

&&

.DISCUSSION...
GETTING ENOUGH SIGNIFICANT REPORTS OF ICING...BOWMAN TO WATFORD
CITY AND SOUTH CENTRAL COUNTIES...TO WARRANT UPGRADE TO ICE STORM
WARNING. FREEZING RAIN THREAT WILL LINGER WELL INTO THE AFTERNOON
WEST AND SOUTH...BEFORE CHANGE OVER TO SNOW LATE AFTERNOON/EVENING.
WILL LEAVE THE WINTER STORM WARNING AREA AS IS. ADDITIONAL
HEADLINE ADJUSTMENTS MAY BE NEEDED LATER THIS AFTERNOON. AFTER 00Z
THIS EVENING...THE ICE STORM AREA WILL REVERT BACK TO A WINTER
WEATHER ADVISORY.

&&

.AVIATION...
MIXTURE OF FREEZING RAIN/RAIN  OVER SOUTHERN ZONES AND SNOW AND
FREEZING RAIN NORTHERN TAF SITES MAIN CONCERN IN THE SHORT TERM.
LOW IFR CIGS WILL CONTINUE WITH VISIBILITIES SLOWLY DROPPING FROM
SOUTHEAST TO NORTHWEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR NDZ001>005-
009>013-019>023-025-035>037-048.

WINTER WEATHER ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO
7 PM CDT /6 PM MDT/ WEDNESDAY FOR NDZ017-018-031>034-040>047-050-
051.

ICE STORM WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ017-018-031>034-040>047-050-051.

&&

UPDATE...KINNEY
AVIATION...HW
Hazardous weather outlook, Mar 22, 9:28 AM MDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT TUE MAR 22 2011

NDZ017-018-031>034-040>047-050-051-231530-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-DICKEY-
1028 AM CDT TUE MAR 22 2011 /928 AM MDT TUE MAR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ICE STORM WARNING IS IN EFFECT FOR PORTIONS OF WESTERN AND FAR
SOUTHERN NORTH DAKOTA THROUGH THIS AFTERNOON.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS EVENING THROUGH
WEDNESDAY EVENING.

PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW THURSDAY...FRIDAY...AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS AND COOPERATIVE
OBSERVES ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
SNOWFALL REPORTS...FREEZING RAIN...AND ANY OTHER WEATHER HAZARD
THAT IS OBSERVED.

NDZ001>005-009>013-019>023-025-035>037-048-231530-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
BURLEIGH-KIDDER-STUTSMAN-LA MOURE-
1028 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY THROUGH WEDNESDAY.
A WINTRY MIX OF SNOW...FREEZING RAIN...AND ICE PELLETS WILL
TRANSITION TO ALL SNOW BY EVENING. SNOW WILL BECOME HEAVY THIS
AFTERNOON OVER NORTHERN COUNTIES THIS AFTERNOON...AND OVER MOST OF
WEST AND CENTRAL NORTH DAKOTA TONIGHT BEFORE GRADUALLY TAPERING
OFF WEDNESDAY EVENING. AREAS OF BLOWING SNOW WITH REDUCED
VISIBILITIES WILL OCCUR TODAY THROUGH WEDNESDAY. PLEASE SEE
WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SNOW THURSDAY...FRIDAY...AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS AND COOPERATIVE
OBSERVES ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH
SNOWFALL REPORTS...FREEZING RAIN...AND ANY OTHER WEATHER HAZARD
THAT IS OBSERVED.

KS

In the hours before

Special weather statement, Mar 22, 7:43 AM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
843 AM CDT TUE MAR 22 2011

NDZ017>023-025-031>037-040>048-050-051-221530-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...
BEACH...MEDORA...DICKINSON...MANDAN...BISMARCK...STEELE...
JAMESTOWN...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
843 AM CDT TUE MAR 22 2011 /743 AM MDT TUE MAR 22 2011/

...WINTRY MIX OF PRECIPITATION CONTINUES THIS MORNING...

A MIX OF FREEZING RAIN...SLEET...AND SNOW WILL CONTINUE TO SPREAD
NORTH ACROSS SOUTHERN AND CENTRAL NORTH DAKOTA THIS MORNING.
THUNDERSTORMS ARE ALSO OCCURRING...WHICH IS INCREASING THE
INTENSITY OF PRECIPITATION. ISOLATED PEA SIZE HAIL IS POSSIBLE
WITH THE STRONGEST STORMS...MAINLY SOUTH OF INTERSTATE 94. WHERE
ROAD SURFACE TEMPERATURES ARE BELOW FREEZING...FREEZING RAIN WILL
PRODUCE VERY SLICK ROAD CONDITIONS. POWER LINES AND TREE LIMBS MAY
ALSO BECOME COATED WITH A LAYER OF ICE...AND ADD TO THE TRAVEL
HAZARDS. TRAVELERS SHOULD MONITOR THE LATEST FORECASTS THIS
MORNING...AND BE PREPARED FOR VERY HAZARDOUS ROAD CONDITIONS.

KINNEY
Local storm report, Mar 22, 9:02 AM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 AM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             1 NW BEULAH             47.27N 101.79W
03/22/2011  M1.3 INCH        MERCER             ND   CO-OP OBSERVER

            RAIN AND SNOW MIXED

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:49 AM MDTWinter Weather AdvisoryBISAdams, Billings, Bowman, Dickey, Dunn, Emmons and 8 more6 hr
Mar 22, 11:00 AM MDTRiver Flood WarningBISBurleigh, Morton23 hr
Mar 22, 11:23 AM MDTAreal Flood AdvisoryBISGolden Valley71 hr
Mar 22, 11:51 AM MDTAreal Flood WarningBISGrant, Sioux6 hr
Mar 22, 11:54 AM MDTBlizzard WarningBISBottineau, Burke, Divide, Dunn, Foster, McHenry and 9 more9 hr

Nearby

Ice Storm Warnings in North Dakota, 2011Every ice storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.